Kansas, 2009

Hail and Damaging Winds in Kansas, September 3, 2009

September 3, 2009 · NWS ICT · 27 events in 5 counties and zones

An upper low across Eastern Nebraska and cyclonic curvature across Central Kansas lead to the development of a cluster of southward moving supercells on the evening of September 3rd, 2009. The supercell thunderstorms lead to a swath of large hail, up to baseball size, and damaging winds across portions of Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$725,000
Crop damage
$2.0 million
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper low across Eastern Nebraska and cyclonic curvature across Central Kansas lead to the development of a cluster of southward moving supercells on the evening of September 3rd, 2009. The supercell thunderstorms lead to a swath of large hail, up to baseball size, and damaging winds across portions of Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 3, 5:17 PM CST, 10 minutes earlier.

Area forecast discussion, Sep 3, 5:17 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT THU SEP 3 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AVIATION CONCERNS WILL BE STORMS THIS EVENING ALONG WITH LOWER CIGS.

THE STORMS MOVING INTO CENTRAL KS DEVELOPED OVER EXTREME SOUTHERN NE
AHEAD OF THE UPPER LOW WHICH CONTINUES TO MOVE SOUTHEAST OVER
EASTERN NE/NORTHEAST KS. THESE STORMS ARE EXPECTED TO PERSIST AT
LEAST UNTIL AN HOUR OR TWO AFTER SUNSET. AT THIS POINT IT APPEARS
KSLN WILL HAVE THE BEST SHOT TO EXPERIENCE A SEVERE STORM THIS
EVENING WITH SOME LARGE HAIL POSSIBLE. WHILE THE SEVERITY OF THE
STORMS WILL LIKELY DECREASE AS THE OVERNIGHT HOURS PROGRESS...THEY
SHOULD BECOME MORE NUMEROUS AS THE UPPER LOW COUNTIES SOUTHEAST.
WITH THIS LOW NOT MOVING VERY FAST SHOWERS AND STORMS WILL PERSIST
THROUGH MUCH OF THE DAY ON FRI WITH EASTERN SECTIONS HAVING THE BEST
SHOT AT MORE WIDESPREAD ACTIVITY. SOME LOWER CIGS WILL ALSO DEVELOP
OVERNIGHT AND AT THIS TIME DO NOT HAVE HIGH ENOUGH CONFIDENCE TO GO
IFR.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT THU SEP 3 2009/

DISCUSSION...
MAIN FORECAST CONCERNS WILL FOCUS ON PRECIPITATION CHANCES WITH
SLOW MOVING UPPER LEVEL SYSTEM FOR THE NEXT FEW DAYS AND COOLER
TEMPERATURES...FOLLOWED BY NEXT SECOND WEATHER SYSTEM FOR NEXT
WEEK.

TONIGHT
SATELLITE WATER VAPOR IMAGERY SHOWS UPPER LEVEL WAVE CURRENTLY OVER
EASTERN NEBRASKA...WHICH WILL CONTINUE TO MOVE SLOWLY SOUTHWARD
TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON
AND EVENING OVER SOUTHERN NEBRASKA/NORTHERN KANSAS AS DAYTIME
HEATING WEAKENS THE CAP OVER THE REGION. THIS ACTIVITY WILL SPREAD
SOUTHWARD TONIGHT WITH THE BULK OF THE ACTIVITY AFFECTING CENTRAL
AND EASTERN KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE THIS
EVENING ACROSS CENTRAL KANSAS...BUT ONCE DAYTIME HEATING IS LOST THEN
ACTIVITY SHOULD BEGIN TO WEAKEN A FEW HOURS AFTER SUNSET.

FRI-SUN
LOW LEVEL MOISTURE WILL BE PLENTIFUL ACROSS THE REGION THIS PERIOD
WHICH SHOULD KEEP OVERNIGHT/MORNING CLOUDS SOCKED IN PLACE FOR MUCH
OF THE AREA. SOME BREAKS IN THE CLOUDS COULD OCCUR OVER
CENTRAL/SOUTH CENTRAL KANSAS DURING THE AFTERNOONS. DAYTIME
TEMPERATURES ON FRIDAY WILL BE ABOUT 10 DEGREES BELOW AVERAGE DUE TO
CLOUDS AND PRECIPITATION LINGERING ACROSS THE AREA. TEMPERATURES
WILL GRADUALLY WARM FOR THE WEEKEND BUT WILL STILL REMAIN BELOW
NORMAL SEPTEMBER VALUES. MEANWHILE...THE UPPER LEVEL SYSTEM WILL
WOBBLE AROUND IN THE VICINITY OF EASTERN KANSAS UNTIL SUNDAY WHICH
WILL RESULT IN LINGERING SHOWERS/STORMS FOR THE EASTERN HALF OF THE
STATE. SEVERE WEATHER IS NOT EXPECTED TO OCCUR DUE TO WEAK SHEAR/LOW
INSTABILITY. DO NOT EXPECT WIDESPREAD ACTIVITY TO OCCUR DURING THE
WEEKEND WITH THIS SYSTEM...BUT MORE WIDELY SCATTERED TO SCATTERED
ACTIVITY.

EXTENDED: MON-THU
WARMER TEMPERATURES WILL BE IN STORE FOR KANSAS EARLY NEXT WEEK
WITH DECENT PRECIPITATION CHANCES COMING BACK INTO THE PICTURE
AROUND MID-WEEK.

MEDIUM RANGE MODELS ARE IN MUCH BETTER AGREEMENT ON THE LATEST RUN
WITH TIMING/EVOLUTION OF OUR NEXT WEATHER SYSTEM...AS A RESULT
CONFIDENCE IS HIGHER COMPARED TO YESTERDAY. A DEEP TROUGH AXIS
WILL DEVELOP OVER THE NORTHWEST COAST EARLY IN THE WEEK THEN SLIDE
EASTWARD BY MID-WEEK. THIS WILL PUSH A COLD FRONT SOUTHWARD INTO
CENTRAL KANSAS ON WEDNESDAY. RICH GULF MOISTURE IS EXPECTED TO
STREAM NORTHWARD IN ADVANCE OF THIS FRONT WHICH SHOULD SET THE
STAGE FOR DECENT CHANCES OF SHOWERS AND THUNDERSTORMS. DAYTIME
HIGHS WILL BE NEAR SEASONAL VALUES FOR MONDAY AND TUESDAY FOLLOWED
BY A NICE COOL DOWN ONCE THE FRONT PASSES SOUTH OF THE REGION.

JAKUB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
DIURNAL CU FIELD EXPECTED THIS AFTERNOON WHICH WILL FLIRT WITH
HIGH END MVFR CATEGORY. OTHERWISE...UPPER LEVEL LOW PRESSURE
CIRCULATION ACROSS EASTERN NEBRASKA WILL DRIFT SOUTH ACROSS
EASTERN KANSAS TONIGHT INTO FRIDAY MORNING. SCATTERED TO
NUMEROUS CONVECTION IS POSSIBLE ACROSS THE AREA AS THIS FEATURE
MOVES ACROSS THE AREA. WILL KEEP TSRA MENTION TO VCTS FOR NOW
AND LET LATER SHIFTS INSERT TEMPO GROUP AS CONFIDENCE ON WINDOW
OF TIMING INCREASES. ALSO EXPECT BKN-OVC MVFR CIGS ACROSS THE
AREA ON FRIDAY MORNING WITH PLENTY OF LOW LEVEL MOISTURE UNDER
THE UPPER LEVEL FEATURE. CONFIDENCE IS HIGH ON THIS OCCURRENCE
WITH IFR POSSIBLE. HOWEVER WILL ONLY SHOW HIGHER CONFIDENCE
FORECAST OF MVFR FOR NOW.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  75  61  80 /  40  40  10  10
HUTCHINSON      61  76  59  81 /  50  30  10  10
NEWTON          62  75  59  80 /  50  40  10  10
ELDORADO        62  75  60  80 /  50  50  10  20
WINFIELD-KWLD   62  77  62  81 /  30  50  20  20
RUSSELL         59  76  58  80 /  50  20  10  10
GREAT BEND      60  76  59  81 /  50  20  10  10
SALINA          60  74  60  79 /  60  30  10  10
MCPHERSON       61  75  59  80 /  60  30  10  10
COFFEYVILLE     62  76  61  80 /  40  70  30  30
CHANUTE         61  75  60  78 /  40  70  30  30
IOLA            61  74  59  78 /  50  60  20  20
PARSONS-KPPF    62  76  61  79 /  40  70  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 4:38 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT THU SEP 3 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
538 PM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS...MAINLY FOR LOCATIONS NORTH OF A HUTCHINSON TO
MARION LINE. GOLF BALL SIZE HAIL AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE FROM THE STRONGER STORMS.

THUNDERSTORM CHANCES WILL CONTINUE AREAWIDE OVERNIGHT...HOWEVER
SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY DURING
THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY INTO FRIDAY NIGHT...
MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS
NOT ANTICIPATED WITH THIS ACTIVITY.

FOR SATURDAY THROUGH MONDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY...MAINLY
ALONG AND EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT
ANTICIPATED WITH THIS ACTIVITY.

A SECOND WEATHER SYSTEM WILL MOVE INTO THE REGION LATE TUESDAY AND
WEDNESDAY...AND COULD BRING MORE CHANCES OF THUNDERSTORMS TO THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

22 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
September 3, 5:27 PM CST to 5:35 PM CST
Where
Lincoln County, 0.87 mi NE of Barnard to 3.82 mi ESE of Barnard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.190, -98.040

The quarter size hail was covering the ground in Barnard.

Hail, Lincoln

When
September 3, 5:44 PM CST to 5:50 PM CST
Where
Lincoln County, 5.55 mi N of Beverly to 0.44 mi SW of Beverly
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$600,000
Reported by
Emergency Manager
Coordinates
39.100, -97.980

The golfball sized hail damaged crops and vehicles along its mile wide path. The damage was the most extensive in Beverly.

Hail, Lincoln

When
September 3, 6:10 PM CST to 6:15 PM CST
Where
Lincoln County, 2.47 mi NNW of Westfall to 0.65 mi W of Westfall
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$225,000
Reported by
Newspaper
Coordinates
38.962, -98.022

The baseball sized hail produced a swath of damage a mile wide, destroying crops and vehicles in its path.

Thunderstorm Wind, Lincoln

When
September 3, 6:10 PM CST to 6:15 PM CST
Where
Lincoln County, 2.79 mi NNW of Westfall to 0.65 mi W of Westfall
Measured
52 kt (60 mph) estimated gust
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
38.967, -98.021

The strong winds accompanied baseball sized hail, causing damage to crops.

Hail, Lincoln

When
September 3, 6:14 PM CST
Where
Lincoln County, 2.12 mi NW of Denmark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -98.310

Thunderstorm Wind, Lincoln

When
September 3, 6:14 PM CST
Where
Lincoln County, 2.12 mi NW of Denmark
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -98.310

The strong winds were accompanied by one inch hail.

Hail, Ellsworth

When
September 3, 6:25 PM CST
Where
Ellsworth County, 9.74 mi NNE of Carneiro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -97.960

Hail, Ellsworth

When
September 3, 6:43 PM CST
Where
Ellsworth County, 3.84 mi WNW of Carneiro
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.760, -98.090

Hail, Ellsworth

When
September 3, 6:44 PM CST to 7:07 PM CST
Where
Ellsworth County, 7.35 mi NE of Black Wolf to 6.48 mi NE of Lorraine
Measured
2 in hail
Property damage
$25,000
Crop damage
$400,000
Reported by
Trained Spotter
Coordinates
38.830, -98.280

Quarter to hen egg size hail covered the ground in some locations, including exit 14 along interstate 70. The large hail caused damage to crops and vehicles along its path.

Hail, Ellsworth

When
September 3, 6:47 PM CST
Where
Ellsworth County, 3.84 mi WNW of Carneiro
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.760, -98.090

Hail, Lincoln

When
September 3, 6:49 PM CST to 7:00 PM CST
Where
Lincoln County, 3.46 mi S of Sylvan Grove to 6.93 mi S of Vesper
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.971, -98.392

Thunderstorm Wind, Ellsworth

When
September 3, 6:57 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.740, -98.230

The strong winds accompanied hail up to 2 inches.

Hail, Ellsworth

When
September 3, 7:05 PM CST
Where
Ellsworth County, 0.69 mi N of Wilson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -98.470

Hail, Ellsworth

When
September 3, 7:07 PM CST
Where
Ellsworth County, 4.84 mi S of Ellsworth
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.660, -98.230

Hail, Rice

When
September 3, 7:27 PM CST
Where
Rice County, 4.69 mi SW of Geneseo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.480, -98.220

Hail, Ellsworth

When
September 3, 7:28 PM CST to 7:48 PM CST
Where
Ellsworth County, 5.29 mi ESE of Lorraine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.540, -98.230

The hail lasted 20 minutes.

Hail, Rice

When
September 3, 7:37 PM CST to 7:47 PM CST
Where
Rice County, 7.4 mi ESE of Bushton to 4.32 mi WNW of Lyons
Measured
2 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
38.475, -98.276

The large hail made a swath of destruction just to the east of Highway 14 in northern Rice. Hail up to two inches caused heavy damage to corn and vehicles along its path.

Hail, Rice

When
September 3, 7:38 PM CST
Where
Rice County, 6.15 mi SSW of Geneseo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.440, -98.200

The spotter was located along Highway 14 between Geneseo and Lyons.

Hail, Rice

When
September 3, 7:45 PM CST
Where
Rice County, 4.28 mi NNW of Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.410, -98.220

Thunderstorm Wind, Barton

When
September 3, 7:47 PM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.540

Sixty to seventy mph winds were from thunderstorm outflow winds.

Thunderstorm Wind, Rice

When
September 3, 7:50 PM CST
Where
Rice County, 5.3 mi SSW of Bushton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -98.440

A trained spotter reported the winds.

Hail, Rice

When
September 3, 7:50 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Hail, Rice

When
September 3, 8:05 PM CST to 8:25 PM CST
Where
Rice County, 6.18 mi SW of Bushton to 1.08 mi W of Silica
Measured
2 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
38.455, -98.478

A swath of large hail moved south across the western half of the county, causing extensive damage to crops, homes and vehicles. Windows were busted out of the homes, and leaves were shreaded off of the trees. The hail was so plentiful that Highway 56 became covered white with hail. This caused a propane truck to slide off the road into a ditch just east of the Barton/Rice county line, destoying the truck.

Hail, Rice

When
September 3, 8:18 PM CST to 8:25 PM CST
Where
Rice County, 0.79 mi WNW of Sterling to 1.69 mi S of Sterling
Measured
1.25 in hail
Property damage
$550,000
Reported by
Trained Spotter
Coordinates
38.225, -98.213

Golfball sized hail caused widespread damage to roofs across the town. Almost half the homes in town had roofs replaced due to the large hail.

Hail, Reno

When
September 3, 8:38 PM CST
Where
Reno County, 2.58 mi ENE of Nickerson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.170, -98.040

Reported by spotters associated with the emergnecy manager.

Hail, Reno

When
September 3, 8:38 PM CST
Where
Reno County, 2.17 mi W of Nickerson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.150, -98.120

Reported by spotters associated with the emergency manager.

Hail, Reno

When
September 3, 8:55 PM CST
Where
Reno County, 3.01 mi NW of Sylvia
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -98.460

A public report of one inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197295, 197298, 197299, 197300, 197291, 197292, 197304, 197305, 197302, 197306, 197301, 197303, 197307, 197394, 197395, 197308, 197405, 197396, 197398, 197256, 197257, 197412, 197422, 197419, 197253, 197254, 197255.